Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 7:52 PM CST for Johnson County, Lafayette County, Missouri. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 7:52 PM CST (01:52 UTC)
- Expired
- Feb 28, 2017, 8:15 PM CST
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 7:54 PM CST | HAIL 1 | 5 E Lone Jack, MO | |
| Feb 28, 7:54 PM CST | HAIL 1 | 5 Wnw Pittsville, MO | |
| Feb 28, 7:56 PM CST | HAIL 1.5 | 10 Sw Odessa, MO | REPORTED BY KSHB METEOROLOGIST CHASING. OBSERVED AT HIGHWAY 50 AND STATE HIGHWAY Z. |
| Feb 28, 7:56 PM CST | HAIL 1.5 | 5 Ene Lone Jack, MO | REPORTED BY KSHB METEOROLOGIST CHASING. OBSERVED AT HIGHWAY 50 AND STATE HIGHWAY Z. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:23 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS53 KEAX 010152
SVREAX
MOC101-107-010215-
/O.NEW.KEAX.SV.W.0005.170301T0152Z-170301T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
752 PM CST TUE FEB 28 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Lafayette County in west central Missouri...
Northwestern Johnson County in west central Missouri...
* Until 815 PM CST
* At 751 PM CST, a severe thunderstorm was located near Lone Jack, or
10 miles north of Holden, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warrensburg, Odessa, Mayview, Lake Lafayette and Pittsville.
This includes Interstate 70 in Missouri between mile markers 38 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3878 9412 3893 9411 3909 9381 3877 9375
TIME...MOT...LOC 0151Z 249DEG 29KT 3886 9405
HAIL...1.00IN
WIND...60MPH
$$
CDB1 follow-up statement
152
WWUS53 KEAX 010203
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
803 PM CST TUE FEB 28 2017
MOC101-107-010215-
/O.CON.KEAX.SV.W.0005.000000T0000Z-170301T0215Z/
Lafayette MO-Johnson MO-
803 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHWESTERN LAFAYETTE AND NORTHWESTERN JOHNSON COUNTIES...
At 803 PM CST, a severe thunderstorm was located near Odessa, moving
northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Odessa, Mayview and Lake Lafayette.
This includes Interstate 70 in Missouri between mile markers 38 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3886 9405 3896 9405 3909 9381 3890 9377
TIME...MOT...LOC 0203Z 245DEG 34KT 3892 9390
HAIL...1.50IN
WIND...60MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 28, 5:09 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous weather outlook, Feb 28, 5:33 AM CST, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Feb 28, 7:07 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 SE MIAMI 39.30N 93.20W
02/28/2017 E1.00 INCH SALINE MO TRAINED SPOTTER
BRIEF PERIOD OF QUARTER SIZE HAIL
&&
JWELSHLocal storm report, Feb 28, 7:27 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 S SALISBURY 39.41N 92.80W
02/28/2017 E0.88 INCH CHARITON MO TRAINED SPOTTER
&&
JWELSHLocal storm report, Feb 28, 7:38 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SALISBURY 39.42N 92.80W
02/28/2017 E0.88 INCH CHARITON MO TRAINED SPOTTER
&&
JWELSHSpecial weather statement, Feb 28, 7:39 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
739 PM CST TUE FEB 28 2017
MOZ037-043-044-010215-
Cass MO-Johnson MO-Jackson MO-
739 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHEASTERN
JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 815 PM CST...
At 738 PM CST, Doppler radar was tracking a strong thunderstorm over
Baldwin Park, or near Pleasant Hill, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Pea to dime size hail occurred at the NWS office in
Pleasant Hill.
Locations impacted include...
Pleasant Hill, Holden, Lone Jack, Kingsville, Baldwin Park, Strasburg
and Pittsville.
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3871 9428 3884 9428 3892 9402 3891 9401
3891 9392 3870 9389
TIME...MOT...LOC 0138Z 253DEG 29KT 3879 9420
CDBLocal storm report, Feb 28, 7:48 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL PECULIAR 38.72N 94.46W
02/28/2017 E0.88 INCH CASS MO TRAINED SPOTTER
&&
ADOLPHSONSpecial weather statement, Feb 28, 7:49 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
749 PM CST TUE FEB 28 2017
MOZ037-043-010215-
Cass MO-Jackson MO-
749 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 815 PM CST...
At 748 PM CST, trained weather spotters reported a strong
thunderstorm over Peculiar with nickel sized hail, moving northeast
at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lee's Summit, Belton, Raymore, Harrisonville, Pleasant Hill,
Greenwood, Peculiar, Lake Lotawana, Lake Winnebago, Lone Jack,
Cleveland, Lake Annette, Baldwin Park, Strasburg and West Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3863 9461 3879 9460 3895 9412 3871 9412
3870 9413
TIME...MOT...LOC 0148Z 246DEG 17KT 3874 9446
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:16 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 25 min |
| Feb 28, 6:30 PM CST | Special Weather Statement | EAX | Ray | 30 min |
| Feb 28, 6:37 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 38 min |
| Feb 28, 7:11 PM CST | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 51 min |
| Feb 28, 7:39 PM CST | Special Weather Statement | EAX | Johnson | 36 min |
| Feb 28, 7:49 PM CST | Special Weather Statement | EAX | Cass | 26 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 15 min |
| Feb 28, 8:46 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 29 min |
| Feb 28, 8:51 PM CST | Severe Thunderstorm Warning | EAX | Cass, Johnson | 24 min |
| Feb 28, 9:10 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| Feb 28, 9:22 PM CST | Severe Thunderstorm Warning | EAX | Johnson | 23 min |
| Feb 28, 9:31 PM CST | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 29 min |
| Feb 28, 9:44 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 46 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 44 min |
| Feb 28, 9:48 PM CST | Severe Thunderstorm Warning | EAX | Bates | 42 min |
| Feb 28, 9:57 PM CST | Severe Thunderstorm Warning | EAX | Henry, Johnson | 48 min |
| Feb 28, 10:24 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 36 min |
| Feb 28, 10:31 PM CST | Special Weather Statement | EAX | Cooper | 29 min |
| Feb 28, 10:39 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 51 min |
| Feb 28, 10:48 PM CST | Special Weather Statement | EAX | Pettis | 27 min |
| Feb 28, 11:14 PM CST | Severe Thunderstorm Warning | EAX | Henry, Pettis | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.